Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 28, NWS Springfield, MO

May 21, 201910 counties in Missouri

NWS Springfield, MO issued this flash flood warning at May 21, 2019, 2:21 AM CDT for 10 counties in Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2019, 2:21 AM CDT (07:21 UTC)
Expired
May 21, 2019, 6:15 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Dent County, MO, Douglas County, MO, Howell County, MO, Oregon County, MO, Ozark County, MO, Shannon County, MO, Taney County, MO, Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 161 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 2:30 AM CDTFLASH FLOOD8 Sse Mountain Grove, MODELAYED REPORT. STATE HIGHWAY EE IS CLOSED DUE TO FLOODING. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 462 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
819 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

510 
WGUS53 KSGF 210721
FFWSGF
MOC043-065-067-091-149-153-203-213-215-229-211115-
/O.NEW.KSGF.FF.W.0028.190521T0721Z-190521T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
221 AM CDT Tue May 21 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Ozark County in southwestern Missouri...
  Shannon County in south central Missouri...
  Douglas County in southwestern Missouri...
  Southern Wright County in southwestern Missouri...
  Southeastern Christian County in southwestern Missouri...
  Southeastern Dent County in south central Missouri...
  Eastern Taney County in southwestern Missouri...
  Howell County in south central Missouri...
  Southern Texas County in south central Missouri...
  Oregon County in south central Missouri...

* Until 615 AM CDT.

* At 219 AM CDT, Doppler radar indicated that thunderstorms 
  producing heavy rain were redeveloping across the warned area. Up 
  to two inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  West Plains...                    Echo Bluff State Park...
  Current River State Park...       Grand Gulf State Park...
  Mountain Grove...                 Ava...
  Mountain View...                  Thayer...
  Willow Springs...                 Cabool...
  Winona...                         Mansfield...
  Kissee Mills...                   Alton...
  Gainesville...                    Birch Tree...
  Norwood...                        Eminence...
  Pomona...                         Summersville...

This warning includes but is not limited to the following low water
crossings...
Route FF at Hunter Creek east of Ava...
Route H, 3 miles east of Winona...
Route FF at Turkey Creek east of Ava...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3708 9122 3683 9123 3682 9111 3650 9113
      3651 9310 3699 9303 3707 9275 3707 9269
      3709 9268 3749 9121 3742 9121 3741 9117
      3726 9116 3725 9112 3720 9112 3720 9109
      3714 9102 3709 9102

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 21, 12:52 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 21, 12:52 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1252 AM CDT Tue May 21 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 321 PM CDT Mon May 20 2019

All modes of severe weather and flooding are expected this evening
into tonight. A warm front has pushed into the southern portions
of the area this afternoon and is expected to make little
northward progress through this evening and early tonight. Along
and south of that front, storms will try to become surface based
with all modes of severe weather possible. Strongest storms will
be over southwest MO and extreme southeast KS where large hail to
2", damaging winds to 70 mph, and a few tornadoes will be
possible. This is very conditional on the evolution of upstream
convection, though, and will need to be watched closely. Flooding
will also be a significant concern over the southwester part of
the CWA as training convection and ample moisture coincide. A
Flash Flood Watch remains in effect.

A line of severe thunderstorms is then expected to move west to
east across the area on Tuesday, starting midday and going through
the evening. Strong winds and an isolated tornado will be the
primary threat with large hail also being possible. Additional
heavy rain, although brief given the speed of the line, will lead
to additional flooding where excessive rain falls into tonight.

.LONG TERM...(Tuesday Night through Monday)
Issued at 321 PM CDT Mon May 20 2019

No significant changes were made to the long term forecast.
Looking at above normal temperatures with highs in the 80s and
chances for showers and thunderstorms, mainly NW of I-44.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1248 AM CDT Tue May 21 2019

Showers and storms will continue to impact the region through the
overnight hours and into the morning. As a result of the
continued rain, ceilings and visibilities will struggle and bounce
between low end VFR and MVFR where storms or heavier bands of
rain occur. low level wind shear will continue to impact the
regions terminals as well.

A cold front will move across the region during the day Tuesday.
Behind the front, clearing is expected with rapidly improving
flight conditions for tomorrow evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through this evening for MOZ066-077>079-
     088>090-093>095-101>104.

KS...Flash Flood Watch through this evening for KSZ073-097-101.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Hatch
Hazardous weather outlook, May 20, 11:22 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1122 PM CDT Mon May 20 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220430-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1122 PM CDT Mon May 20 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Extreme flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

 Strong to severe thunderstorms are expected to impact areas
 mainly along and west of Highway 65 overnight as an unstable
 airmass interacts with warm front moving northward across the
 region. The main threat will be large hail to the size of golf
 balls and damaging winds up to 70 mph. An isolated tornado will
 remain possible mainly along and south of Interstate 44.

 Moderate to heavy rainfall will bring the potential for
 flooding, mainly along and west of Highway 65 through tonight.
 Multiple rounds of storms are expected to occur with 1 to 4
 inches of rain possible. Some localized rainfall amounts may
 exceed 5 inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

 On Tuesday another round of strong to severe storms will be
 possible across the entire region as a strong storm system
 approaches the area. All modes of severe weather will be
 possible.

 The potential for flooding will continue Tuesday, as additional
 moderate to heavy rainfall is expected.

 Intermittent storm activity is expected through the end of next
 weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, May 21, 12:08 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 AM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     TSTM WND GST     5 SSE WILLARD           37.24N 93.39W
05/20/2019  M56 MPH          GREENE             MO   ASOS

            SGF ASOS REPORTED 56 MPH GUST.

&&

TEO
Local storm report, May 21, 12:49 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 AM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     CROSS TIMBERS           38.02N 93.23W
05/20/2019                   HICKORY            MO   AMATEUR RADIO

            NUMEROUS TREES DOWN. RELAYED BY ARES AREA
            COORDINATOR.

&&

DSA
Local storm report, May 21, 1:18 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
118 AM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      1 N NORTHVIEW           37.30N 92.99W
05/21/2019                   WEBSTER            MO   NWS EMPLOYEE

            AT LEAST A FOOT OF WATER FLOWING OVER
            GREENWOOD ROAD AT THE POMME DE TERRE RIVER
            HEADWATERS . ROAD RIGHT NEXT TO IT COLOGNA
            ROAD HAS AROUND 6 INCHES FLOWING OVER IT.

&&

DSA
Local storm report, May 21, 2:01 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 AM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      3 NW JOPLIN             37.11N 94.54W
05/20/2019                   JASPER             MO   FIRE DEPT/RESCUE

            CAR SWEPT OFF ROAD SCHIFFERDECKER AVE JUST
            SOUTH OF ZORA AVE.

&&

DSA
Local storm report, May 21, 2:12 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 AM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     FRISTOE                 38.11N 93.28W
05/20/2019                   BENTON             MO   BROADCAST MEDIA

            DAMAGE TO A BARN AND ROOF DAMAGE TO A HOME.
            REPORT RELAYED BY LOCAL MEDIA FROM PUBLIC.

&&

DSA
Local storm report, May 21, 2:14 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 AM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      3 NW JOPLIN             37.11N 94.54W
05/20/2019                   JASPER             MO   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3
            NW JOPLIN. THREE CARS SWEPT OFF ROAD
            SCHIFFERDECKER AVE JUST SOUTH OF ZORA AVE.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:23 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster52 min
May 20, 7:42 PM CDTFlash Flood WarningSGFBarton, Jasper6 hr
May 20, 7:52 PM CDTTornado WarningSGFPolk23 min
May 20, 8:00 PM CDTRiver Flood WarningSGFCedar28 days
May 20, 8:00 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede45 min
May 20, 8:15 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon60 min
May 20, 8:16 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Laclede, Miller, Polk19 min
May 20, 8:18 PM CDTFlash Flood WarningSGFBarton, Cedar, Dade, Jasper, Lawrence, Vernon6 hr
May 20, 8:57 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, St. Clair63 min
May 20, 9:08 PM CDTRiver Flood WarningSGFPulaski58 hr
May 20, 9:14 PM CDTSevere Thunderstorm WarningSGFJasper, Newton46 min
May 20, 9:26 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton64 min
May 20, 9:31 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory, Polk59 min
May 20, 9:35 PM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon5 hr
May 20, 9:40 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence65 min
May 20, 10:09 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Polk51 min
May 20, 10:14 PM CDTFlash Flood WarningSGFBarry, Dade, Jasper, Lawrence, McDonald, Newton5 hr
May 20, 10:35 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster40 min
May 20, 10:54 PM CDTFlash Flood WarningSGFBenton, Camden, Christian, Dallas, Greene, Hickory and 4 more4 hr
May 20, 11:01 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster44 min
May 20, 11:24 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Pulaski, Texas, Wright35 min
May 20, 11:37 PM CDTFlash Flood WarningSGFBarry, Christian, Lawrence, McDonald, Newton, Stone and 1 more3 hr
May 20, 11:52 PM CDTSevere Thunderstorm WarningSGFDent, Maries, Phelps, Pulaski, Texas, Wright38 min
May 21, 12:04 AM CDTFlash Flood WarningSGFCamden, Christian, Dallas, Douglas, Laclede, Pulaski and 3 more3 hr
May 21, 12:14 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald46 min
May 21, 12:28 AM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas, Wright62 min
May 21, 1:11 AM CDTFlash Flood WarningSGFDent, Phelps, Pulaski, Shannon, Texas2 hr
May 21, 1:53 AM CDTAreal Flood WarningSGFBarton, Cedar, Dade, Jasper, Lawrence, Newton and 3 more33 hr
May 21, 2:45 AM CDTTornado WarningSGFHowell, Ozark20 min
May 21, 2:50 AM CDTAreal Flood WarningSGFBarry, Christian, Lawrence, McDonald, Newton, Stone and 1 more32 hr
May 21, 3:18 AM CDTAreal Flood WarningSGFBenton, Camden, Christian, Dallas, Greene, Hickory and 3 more17 hr
May 21, 3:25 AM CDTAreal Flood WarningSGFCamden, Dent, Douglas, Laclede, Phelps, Pulaski and 4 more10 hr
May 21, 4:41 AM CDTRiver Flood WarningSGFPhelps4 days
May 21, 4:46 AM CDTRiver Flood WarningSGFPulaski27 hr
May 21, 5:53 AM CDTAreal Flood WarningSGFChristian, Dent, Douglas, Howell, Oregon, Ozark and 4 more29 hr
May 21, 7:37 AM CDTRiver Flood WarningSGFJasper, Newton67 hr
May 21, 8:05 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton55 min
May 21, 9:34 AM CDTRiver Flood WarningSGFMcDonald48 hr
May 21, 9:54 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton51 min
May 21, 10:25 AM CDTRiver Flood WarningSGFShannon10 hr
May 21, 10:32 AM CDTRiver Flood WarningSGFStone53 hr
May 21, 10:43 AM CDTSpecial Weather StatementSGFMcDonald32 min
May 21, 11:25 AM CDTSpecial Weather StatementSGFBarry35 min
May 21, 11:43 AM CDTSevere Thunderstorm WarningSGFBarry47 min
May 21, 12:05 PM CDTFlash Flood WarningSGFBarry6 hr
May 21, 12:25 PM CDTSpecial Weather StatementSGFGreene50 min
May 21, 12:59 PM CDTSevere Thunderstorm WarningSGFGreene, Webster31 min
May 21, 1:06 PM CDTTornado WarningSGFDallas, Greene, Webster24 min
May 21, 1:15 PM CDTFlash Flood WarningSGFGreene5 hr
May 21, 1:20 PM CDTAreal Flood WarningSGFCamden, Dent, Douglas, Laclede, Phelps, Pulaski and 4 more21 hr
May 21, 1:22 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster38 min
May 21, 1:35 PM CDTTornado WarningSGFStone25 min
May 21, 1:57 PM CDTSevere Thunderstorm WarningSGFChristian, Stone33 min
May 21, 2:13 PM CDTFlash Flood WarningSGFDallas, Greene, Polk4 hr
May 21, 2:24 PM CDTSpecial Weather StatementSGFWebster36 min
May 21, 2:41 PM CDTSevere Thunderstorm WarningSGFGreene, Webster49 min
May 21, 2:44 PM CDTTornado WarningSGFWebster31 min
May 21, 2:47 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney43 min
May 21, 2:56 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright49 min
May 21, 3:02 PM CDTTornado WarningSGFDouglas, Wright28 min
May 21, 3:08 PM CDTSevere Thunderstorm WarningSGFLaclede37 min
May 21, 3:18 PM CDTTornado WarningSGFWright27 min
May 21, 3:22 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark38 min
May 21, 3:23 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright37 min
May 21, 3:25 PM CDTFlash Flood WarningSGFCamden, Dallas, Laclede, Webster4 hr
May 21, 3:28 PM CDTSevere Thunderstorm WarningSGFOzark32 min
May 21, 3:31 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski29 min
May 21, 3:38 PM CDTTornado Warning Tornado observedSGFLaclede, Texas, Wright37 min
May 21, 3:50 PM CDTTornado WarningSGFHowell, Ozark25 min
May 21, 3:53 PM CDTSevere Thunderstorm WarningSGFMaries, Miller, Pulaski52 min
May 21, 4:02 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski, Texas43 min
May 21, 4:10 PM CDTSevere Thunderstorm WarningSGFHowell, Texas35 min
May 21, 4:17 PM CDTSevere Thunderstorm WarningSGFDent, Maries, Phelps43 min
May 21, 4:24 PM CDTTornado Warning Tornado observedSGFDent, Phelps36 min
May 21, 4:41 PM CDTSevere Thunderstorm WarningSGFDent, Oregon, Shannon49 min
May 21, 5:33 PM CDTSpecial Weather StatementSGFOregon, Shannon27 min

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.